What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 29, 1:28 AM EST, 2 minutes earlier. Its key messages:
- Thunderstorm chances through this morning. Low chances of a severe storm.
- Windy today and turning much colder leading to a chilly night ahead.
- Showers Thursday into Thursday night.
- Cool temperatures Thursday through Saturday followed by a warming trend starting Sunday.
Area forecast discussion, Apr 29, 1:28 AM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
228 AM EDT Tue Apr 29 2025
.KEY MESSAGES...
- Thunderstorm chances through this morning. Low chances of a
severe storm.
- Windy today and turning much colder leading to a chilly night
ahead.
- Showers Thursday into Thursday night.
- Cool temperatures Thursday through Saturday followed by a warming
trend starting Sunday.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 224 AM EDT Tue Apr 29 2025
Pattern Synopsis/Forecast: ~996mb low pressure is currently situated
over Lake Superior/northern Ontario. Plenty of convection across
parts of eastern WI, central/eastern U.P. and northern Lake Michigan
out ahead of the system's cold front. Primary focus revolves around
the next 6 or so hours as convection, albeit weakening, crosses
northern Michigan with the trailing cold front clearing area-wide
later this morning. Higher surface pressures build in from the west
through the remainder of the day with high pressure becoming
centered squarely overhead by 12z Wednesday.
Forecast Details: Quite the mild and windy night out there tonight
with many areas across downsloping northwest lower still in the 70s
at this early hour (78! at TVC). Latest trends continue to support
ongoing convection across parts of eastern upper, northern Lake MI,
far northwest lower and points upstream to make a run across across
much of northern MI over the next several of hours. Noted
diminishing trend over the last couple of hours on KAPX/KMQT/KGRB
with latest suite of short term guidance continuing this trend as
precip rolls across northern MI. THat said, some enhanced gustiness
out ahead of this convection along the gusty front and certainly
still some rumbles of thunder anticipated as decaying axis of
instability folds across the forecast area. While chances for severe
storms appear to be diminishing, they're certainly not zero. Any
stronger storms that do develop will still be capable of all hazards
simply given shear parameters. 925mb winds on the order of ~70 kts,
0-6km bulk shear values up over 50 kts with sfc-1km SRH nearly 300
m2/s2 and sfc-3km >400 m2/s2. The bulk of this threat is expected to
be east of the area by 11-12z, however, the lagging cold front
remains several hours behind. Additional isolated to scattered
storms will remain possible ahead of the front, primarily northeast
lower, through the late morning time frame with a continued low-end
severe threat.
Quite the change anticipated for the second half of the day into
tonight. Continued gusty winds turn out of the west post fropa and
eventually northwest by late afternoon. Much colder temperatures to
be ushered in (upper 30s and low 40s by late afternoon across much
of eastern upper and northwest lower) with those gusty northwest
winds leading to sub-freezing wind chills. Some light showers/patchy
drizzle possible as well. Winds relax considerably this evening
before turning calm in many areas after midnight. Clearing/clear
skies and light winds should lead to excellent radiational cooling
with lows tonight falling in the 20s across much of northern MI.
While the forecast won't reflect as such, there are even some low
probabilities of localized teens showing up for the typically
cooler/interior/icebox locales.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 224 AM EDT Tue Apr 29 2025
High pressure holds through Wednesday evening leading to abundant
sunshine and seasonable temperatures. Increasing clouds overnight
Wednesday with showers expected to arrive Thursday morning as an
area of low pressure moves up from the southwest. Showers continue
through the day on into Thursday night with chances for showers on
Friday as an upper level trough sits over the region. Temperatures
are expected to be on the cool side. Increasing ridging at the
surface and aloft this weekend with the ridge holding into early
next week. Warming temperatures are expected as a result along with
precipitation free conditions. This should make it feel and look
more like true spring with flowers emerging and trees beginning to
burst out in blossoms.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1145 PM EDT Mon Apr 28 2025
Still expecting upstream showers and thunderstorms to move west
to east across the area early this morning. Uncertainty
remains, both with regards to overall coverage and intensity of
these storms. If storms remain organized, a few may contain very
gusty winds and some hail. Shower threat continues into today,
with again perhaps a few embedded thunderstorms. Gradual
improvement expected from west to east this afternoon. Strong
low level jet will continue to produce widespread low level
wind shear early this morning, this despite maintenance of
gusty south to southwest surface winds. Wind shear ends later
this morning, with surface winds become northwest and remaining
gusty as we head through the day. Skies clear and winds decrease
this evening.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LHZ345.
Gale Warning from 11 AM this morning to 11 PM EDT this evening
for LHZ346>349.
Gale Warning until 11 AM EDT this morning for LMZ323-341-342-
344>346.
Small Craft Advisory until 11 PM EDT this evening for LSZ321-
322.
&&
SHORT TERM...MJG
LONG TERM...AJS
AVIATION...MSBHazardous weather outlook, Apr 28, 8:38 PM EST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
938 PM EDT Mon Apr 28 2025
MIZ016>018-020>036-041-042-086>088-095>099-300145-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
938 PM EDT Mon Apr 28 2025
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...Tonight.
There is a chance for thunderstorms tonight. Severe thunderstorms
are possible. The best chance for severe storms will be over
eastern upper and northwest lower Michigan. Damaging wind gusts
and large hail will be the primary threats. Isolated tornadoes are
also possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a chance for thunderstorms Tuesday morning into early
afternoon. An isolated severe storm is possible in northern lower
Michigan, producing damaging winds.
Windy conditions are expected Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-300145-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
938 PM EDT Mon Apr 28 2025
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...Tonight.
There is a chance for thunderstorms tonight. Severe thunderstorms
are possible. The best chance for severe storms will be over Lake
Michigan and Lake Superior. Damaging wind gusts and large hail
will be the primary threats.
Gale force gusts are likely on Lake Michigan late tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a chance for thunderstorms Tuesday morning into early
afternoon. An isolated severe storm is possible on Lake Huron,
producing damaging winds.
Gale force gusts are likely on Lake Michigan late tonight.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Apr 29, 12:25 AM EST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
125 AM EDT Tue Apr 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM Non-Tstm Wnd Gst 1 WNW Northport 45.14N 85.65W
04/29/2025 M40 MPH Leelanau MI Mesonet
Mesonet station MINTH 1.5 W Northport
(MAWN).
&&
JZLocal storm report, Apr 29, 12:38 AM EST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
138 AM EDT Tue Apr 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM Non-Tstm Wnd Gst 1 SE Greilickville 44.79N 85.63W
04/29/2025 M39 MPH LMZ323 MI Mesonet
Mesonet station XELM Elmwood Township
Marina.
&&
JZSpecial weather statement, Apr 29, 12:42 AM EST, 48 minutes before
Special Weather Statement
National Weather Service Gaylord MI
142 AM EDT Tue Apr 29 2025
MIZ086-095-096-290615-
Western Chippewa MI-Eastern Mackinac MI-Western Mackinac MI-
142 AM EDT Tue Apr 29 2025
...STRONG THUNDERSTORMS WILL IMPACT WESTERN CHIPPEWA AND CENTRAL
MACKINAC COUNTIES THROUGH 215 AM EDT...
At 141 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Epoufette to 11 miles northeast of Beaver
Island. Movement was northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Epoufette, Trout Lake, Fibre, Brevort, East Lake, Raco, Rexton,
Rudyard, and Moran.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4644 8457 4604 8463 4594 8500 4599 8506
4601 8516 4601 8523 4604 8535 4586 8539
4584 8535 4581 8547 4584 8546 4583 8542
4611 8533
TIME...MOT...LOC 0541Z 233DEG 74KT 4606 8524 4588 8540
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JZLocal storm report, Apr 29, 1:06 AM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
206 AM EDT Tue Apr 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM Non-Tstm Wnd Gst 17 E Point Aux Pins on 45.77N 84.14W
04/29/2025 M39 MPH LHZ361 MI Mesonet
Mesonet station SRLM4 19 N Huron Beach.
&&
JZLocal storm report, Apr 29, 1:07 AM EST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
207 AM EDT Tue Apr 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 AM Tstm Wnd Gst 2 E Parkdale 44.27N 86.25W
04/29/2025 M43 MPH Manistee MI AWOS
AWOS station KMBL Manistee - Blacker
Airport.
&&
JZSpecial weather statement, Apr 29, 1:15 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Gaylord MI
215 AM EDT Tue Apr 29 2025
MIZ016-017-020>022-025>027-099-290700-
Leelanau MI-Otsego MI-Grand Traverse MI-Cheboygan MI-Kalkaska MI-
Antrim MI-Benzie MI-Emmet MI-Charlevoix MI-
215 AM EDT Tue Apr 29 2025
...THUNDERSTORMS AND GUSTY WINDS WILL IMPACT LEELANAU...BENZIE...
GRAND TRAVERSE...CHEBOYGAN...WESTERN OTSEGO...ANTRIM...KALKASKA...
EMMET AND CHARLEVOIX COUNTIES THROUGH 300 AM EDT...
At 214 AM EDT, Doppler radar was tracking thunderstorms with gusty
winds along a line extending from near Good Hart to near Benzonia.
Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Torch Lake, Northport, Gaylord, Lake Leelanau, Bliss, Cedar, Grawn,
Harbor Springs, Ironton, Mancelona, Burt Lake, Walloon Lake, Boyne
City, Fouch, Fife Lake, Barker Creek, Suttons Bay, Alden, Vanderbilt,
and Pickerel Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4524 8551 4523 8550 4501 8555 4501 8543
4530 8541 4540 8522 4540 8505 4559 8517
4572 8501 4559 8425 4554 8424 4556 8408
4555 8407 4551 8411 4538 8425 4451 8517
4451 8606 4458 8628
TIME...MOT...LOC 0614Z 287DEG 41KT 4550 8514 4462 8616
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JZ